Iowa, 2018Flooding in Iowa, October 9 to 21, 2018
October 9 to 21, 2018 · NWS DMX · 11 events in 10 counties and zones
Heavy rain continued into mid October with many rivers going into flood again across much of the forecast area. Flooding was observed in the Des Moines, Iowa, Cedar, Chariton, Thompson and Raccoon River basins.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- $600,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain continued into mid October with many rivers going into flood again across much of the forecast area. Flooding was observed in the Des Moines, Iowa, Cedar, Chariton, Thompson and Raccoon River basins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 8, 10:53 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Oct 8, 10:53 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Mon Oct 8 2018
...Updated for 06z Aviation Discussion...
.SHORT TERM.../Tonight through Tuesday night/
Issued at 338 PM CDT Mon Oct 8 2018
Upper trough over the west that has plagued our weather for the past
week or more is finally shifting over the next 36 hours. Model
trends have slowed the progression of the upper trough access now
until after 18Z Wednesday but the bulk of the precip will still fall
by 12Z Wednesday with the eastern portion of the state still under
the gun Wednesday morning. As the upper trough slowly lifts, it
will push a surface low and frontal boundary from Kansas into
Wisconsin by Wednesday morning. This will lift a quasi-stationary
frontal boundary northward across Iowa through tonight then a cold
front across us Tuesday evening into Wednesday morning. Models
develop a couple of weak lows that ride up the boundary and
associated with this are enhanced areas of forcing along the
boundary. This will cause an overall increase of showers and
possibly a few thunderstorms tonight. However CAPE values are best
along the boundary but deeper instability is on the weak side.
Countering this is some decent unidirectional deep shear of 30-
40kts. The shear and instability combined is enough to see isolated
storms and if some better forcing comes up in conjunction with this,
storms may become strong enough to produce some damaging wind gusts
but coverage would be limited.
Tuesday and Tuesday night, better instability pushes into southeast
and central Iowa with CAPE values up to 2000 J/Kg. The GFS model is
still weak with the NAM very aggressive and advertising the stronger
CAPE values. Shear is also stronger Tuesday/Tuesday night with 40-
50kts of deep shear. If we realize the instability...which is still
somewhat in doubt, we will see stronger storms Tuesday late day into
the evening. Some of these will be severe. Damaging wind and to a
lesser extend, large hail would be possible. An isolated tornado
along the boundary also couldn't be ruled out. Soundings show
PWAT's (precipitable water) values approaching 2 inches which is way
above normal for this time of year. Heavy rain and flooding
potential is still a threat and flood watches remain in effect for
this reason, though just where the heaviest rain will occur is still
somewhat in question. Tonight it looks like west central to
northeast Iowa then Tuesday/Tuesday night central into eastern Iowa
would see the best threat.
.LONG TERM.../Wednesday through Monday/
Issued at 338 PM CDT Mon Oct 8 2018
Wednesday afternoon through much of Thursday night will be dry and
cool as previously advertised. After 09Z Thursday night, a strong
but progressive shortwave will cross the region and kick off the
chance for showers mainly across the southern third to half of the
state. At this point it does not appear that this will have much
impact on rivers or any flood threat. A stronger shortwave will
drop through the area Saturday night and Sunday. The main impact
from these systems will be to dump shots of very cool air down
across Iowa with light precip. The first wave will push highs into
the 50s then 40s and 50s for Saturday/Sunday. On Monday a surface
high to the south will bring low level return flow to the state and
should bump temps up a few degrees but we are still looking at 50s
on Monday as well. At least the non-stop periods of rainfall will
be ending.
As for temps...coldest temps Thursday night into Friday and Friday
night into Saturday. Widespread frost is possible over at least
the northern half both nights which will likely end the growing
season. Lows are forecast to be around freezing to a couple
degrees above.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1153 PM CDT Mon Oct 8 2018
Low to perhaps medium confidence forecast with rain/storms and
fog/low ceilings impacting the terminals through this TAF period.
Worst restrictions down to IFR or LIFR are expected over the
northern terminals at FOD and MCW with more MVFR conditions at
ALO and DSM. Have left out mention of thunder beyond Tuesday
morning to avoid prolonged thunder in TAFs. Strong storms are
possible over eastern Iowa Tuesday afternoon and may bring short
duration restriction down towards IFR.
&&
.HYDROLOGY...
Issued at 338 PM CDT Mon Oct 8 2018
The heaviest rainfall last night fell across southeast Iowa.
Tonight showers and storms will move across western and northern
Iowa then shift east through the day Tuesday and over the
southeast Tuesday night. With the light to moderate rain that Iowa
has seen nearly daily for the past week or more, soils are
saturated and a potential for 1 to 3 additional inches of rain has
set the stage for potential flooding. The flood watch will
continue. No changes were made to the areal outline of this for
now but if more rain falls over the southeast, that may need to be
included. As of this afternoon, WPC places the heaviest rainfall
and the moderate flood risk mainly central and west.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>084-092>094.
&&
SHORT TERM...FAB
LONG TERM...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, Oct 8, 3:21 AM CST, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Mon Oct 8 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
421 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Areas of heavy rainfall are possible today and tonight. Reference
the Flood Watch for additional details. In additional, isolated
severe storms are possible this afternoon and evening. Damaging
wind gusts are the primary threat.
A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heavy rainfall will remain possible through Tuesday night. A
slight risk for severe weather is forecast for Tuesday afternoon
and evening. Damaging wind gusts are the primary threat.
A Flood Watch remains in effect for the area through Tuesday night
in addition to other localized River Flood Watches. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for flooding and heavy rain reports through
Tuesday night.
IAZ085-086-095>097-090930-
Monroe-Wapello-Wayne-Appanoose-Davis-
421 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and thunderstorms are possible today and tonight. Locally
heavy rainfall and and isolated severe storm are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periodic showers and a few thunderstorms are forecast through
early Wednesday. The primary threat is locally heavy rainfall
which may lead to overland flooding, ponding water and even
localized flash flooding. There is a Slight Risk of severe storms
Tuesday afternoon and evening with the primary threat being
damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for flooding and heavy rain reports and
possible severe weather late Tuesday.
In the hours before
Local storm report, Oct 8, 9:48 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN UDELL 40.78N 92.74W
10/08/2018 E2.00 INCH APPANOOSE IA TRAINED SPOTTER
RAIN 0700-2230.
&&
AKFlood, Decatur
- When
- October 9, 2:30 AM CST to 3:00 PM CST
- Where
- Decatur County, 4.04 mi SSW of Davis City to 2.61 mi W of Pleasanton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.580, -93.840
The Thompson River at Davis City crested at 13.07 ft on 9 October 2018 at 13:00 UTC.
Flood, Marshall
- When
- October 9, 8:30 AM CST to October 12, 12:45 PM CST
- Where
- Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.040, -92.970
The Iowa River at Marshalltown crested twice, the first crest was at 15.05 ft on 10 October 2018 at 08:15 UTC, the second was at 15.28 ft on 11 October 2018 at 10:00 UTC.
Flood, Polk
- When
- October 9, 2:45 PM CST to October 15, 2:00 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Des Moines at Fleur Drive crested twice, the first crest at 15.13 ft on 11 October 2018 at 02:30 UTC, the second crest at 15.06 ft on 13 October 2018 at 09:45 UTC.
Flood, Lucas
- When
- October 9, 2:45 PM CST to October 15, 2:00 PM CST
- Where
- Lucas County, 4.18 mi S of Chariton to 2.95 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.960, -93.310
The Chariton River at Chariton crested at 19.82 ft on 9 October 2018 at 01:15 UTC.
Flood, Black Hawk
- When
- October 9, 3:45 PM CST to October 17, 1:15 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 92.63 ft on 13 October 2018 at 00:30 UTC.
Flood, Black Hawk
- When
- October 9, 7:30 PM CST to October 14, 2:00 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 15.09 ft on 12 October 2018 at 21:45 UTC.
Flood, Tama
- When
- October 9, 8:45 PM CST to October 16, 12:30 PM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -92.770
The Iowa River at Tama Highway E49 crested at 13.23 ft on 12 October 2018 at 19:15 UTC.
Flood, Webster
- When
- October 10, 2:15 AM CST to October 12, 3:15 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 10.81 ft on 11 October 2018 at 09:15 UTC.
Flood, Dallas
- When
- October 10, 8:30 AM CST to October 14, 10:00 AM CST
- Where
- Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -94.030
The North Raccoon River at Perry crested at 17.86 ft on 12 October 2018 at 05:45 UTC.
Flood, Emmet
- When
- October 10, 12:00 PM CST to October 21, 9:00 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville crested at 8.92 ft on 12 October 2018 at 23:45 UTC.
Flood, Humboldt
- When
- October 11, 2:30 PM CST to October 13, 7:00 AM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt crested at 10.11 ft on 12 October 2018 at 17:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, October 9 to 12, 20181 death · 1.75 in hail · 5 events
- Lakeshore Flood in Minnesota, October 9 to 10, 2018$18 million · 1 event
- Tornadoes and Flash Flood in Oklahoma, October 9, 2018$383,000 · EF1 · 12 events
- Tornadoes in Iowa, October 9, 2018$60,000 · EF1 · 13 events
- Flash Flooding and Flooding in Kansas, October 9 to 10, 2018$105,000 · 22 events
- Damaging Winds in Oklahoma, October 9, 2018$41,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, October 9, 2018$35,000 · 1.5 in hail · 5 events
- Tornadoes in Arkansas, October 9, 2018$1,000 · EF1 · 2 events
- Flood and Strong Wind in Wisconsin, October 9 to 10, 2018$25,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 9 to 10, 201819 events
- Marine Tropical Storm and Waterspouts in Gulf of Mexico, October 9 to 10, 201810 events
- Flooding in Iowa, October 9 to 21, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 789592, 789580, 789591, 789593, 789596, 789595, 789576, 789587, 789577, 789589, 789584.